More than 30 million people have diabetes in the US. According to the National Diabetes Statistics Report, this growth of diabetes correlates with the upsurge of visits to the emergency room from people in a life-threatening situation. As the condition continues to rise so does the likelihood of providing first-aid for someone with diabetes.
First-aid providers have important choices to make before providing care to a person with diabetes. The best way to effectively manage an emergency that involves a person with diabetes is through understanding the mechanisms behind the medical condition.
Every cell in the body requires glucose as a foundation of energy. People with diabetes, though needing glucose, have an inability to process, or metabolize, it efficiently because the pancreas is either producing too little insulin or none at all—either way, glucose can accumulate to dangerously high levels. A healthy pancreas regulates the production of insulin proportionate to the amount of glucose in the blood.
Type 1 diabetes is primarily an autoimmune condition manifesting in children and young adults. These people do not produce insulin; they require routine injections of insulin to aid in glucose metabolism. Without insulin injections a person with type 1 diabetes cannot use the sugar in their blood for energy.
People with type 2 diabetes produce small amounts of insulin, or they cannot properly use the insulin hormone, also known as insulin resistance. This condition usually develops later in life. Many people with type 2 diabetes use diet, exercise, and other non-insulin medications. Some people with type 2 diabetes however, may require supplemental insulin.
With 6 million people using insulin in the United States, the incidence of too much or too little insulin is a common life-threatening occurrence.
Reviewing signs and symptoms of hypoglycemia versus hyperglycemia helps remove the challenge of determining if a person’s blood sugar is too low or too high.
Hypoglycemia occurs more rapidly than a hyperglycemic emergency (blood glucose levels below 70 mg/dL or 3.9 mmol/L). When the brain is starved of vital glucose, unconsciousness follows, then possibly death. The American Diabetes Association reports 107,000 more hypoglycemic emergencies were seen in 2011 compared to hyperglycemic crises.
Diabetic Ketoacidosis (DKA) is a severe condition typically resulting from hyperglycemia (rising blood glucose over 130 mg/dL or 7.2 mmol/L). Many experts advise to check for ketones in the urine when the blood glucose is more than 240 mg/dl or 13.3 mmol/L. If untreated, it can lead to a coma or death.
In DKA, the body shifts to using fat as fuel, such as in a fasting state, from its normal fed metabolism. When glucose isn’t available, the body breaks down fat to use for energy, which produces ketones. This happens when the body doesn’t have enough insulin to make glucose available to the cells for energy.
DKA commonly develops slowly; however, when vomiting occurs, this life-threatening condition can develop within a few hours.
Hyperglycemic hyperosmolar syndrome (HHS) is a life-threatening complication of type 2 diabetes. HHS differs from DKA in that it involves extremely high blood glucose without the presence of ketones. In unusual cases, a buildup of ketones may occur, but often mild.
HHS is a condition that may be brought on by stressing illnesses, such as infection, heart attack or stroke, medications that affect insulin level, diuretics, and conditions that increase fluid loss. The loss of fluid makes the blood more concentrated than normal, hyperosmolarity. Because the blood has a high-level concentration of sodium, glucose, and other substances, water is drawn out of the body’s vital organs, including the brain.
Increased thirst and urination
Knowing if a person has diabetes is crucial when providing first-aid. Often, individuals with diabetes wear or carry an I.D., such as a bracelet, to alert first-aid providers of their condition. Also, a person with diabetes may have a readily available sugar source, such as glucose gel or tablets.
A simple deduction process will almost certainly reveal a correct action plan for first-aid. If the person is conscious ask:
If someone has eaten and not taken their medication, hyperglycemia is likely the case.
Someone who has not eaten but took their medication may have hypoglycemia.
Hypoglycemia is more prevalent than hyperglycemia. The body burns energy constantly; theoretically, people are more susceptible to hypoglycemia. Individuals not yet diagnosed with diabetes are more prone to develop hyperglycemia, as they do not have a glucometer or the medication for treatment.
The prognosis of hypoglycemia depends on the cause, severity, and duration. The prognosis is excellent if identified and treated early. If left untreated, hypoglycemia leads to seizures or unconsciousness.
If a person is conscious, give simple sugars. Do not give an unconscious person food, fluids, or put your hands in their mouth.
Some people may have a glucagon kit prescribed by their provider for hypoglycemic emergencies. Glucagon is a hormone that provokes the liver to release stored glucose into the bloodstream when blood glucose levels are too low. If glucagon is needed, follow the manufacturer’s instructions.
The first-aid treatment for DKA and HHS is simple—the patient needs urgent medical assistance.
In any emergency, it’s important to respond quickly. A clear emergency action plan is a good way to simplify your responses.
|Signs & Symptoms||Hyperglycemia||Hypoglycemia|
|History||High-sugar foods consumed, excessive foods consumed, missed or lost medication||Missed meal, high activity levels, too much medication|
|Signs & Symptoms||Thirst, nausea, symptoms of dehydration, excessive urination, possible abdominal pain, dry mouth||Hunger, weakness, headache, trembling, numbness in hands and feet, unsteady gait|
|Response||Restless, agressive, gradual loss of conciousness||Restless, agressive, irritable, drowsy, confusion|
|Breathing||Rapid and deep, sighing breaths, possible sweet odor||Normal to rapid, odorless|
|Circulation||Tachycardia, rapid weak pulse, warm-dry skin||Rapid, weak pulse, pale-clammy skin|
|Treatment||If conscious and cooperative, assist with measuring blood glucose and medicating. Call emergency services if the person is unable to assist with this task or if they’re unconscious. *Never *be tempted to inject insulin. You can easily kill someone.||Some people with diabetes will have sugar source, which can be applied buccally (to the inside of the cheek) or swallowed. No not insert your fingers into someone’s mouth. Consider using a tongue depressor, a pen, or anything else as long as it does not pose a choking hazard. If the person is unconscious, prioritize, and call emergency services.|
It is worthwhile to put a glucose source in your first-aid kit, especially if you work with a person with diabetes or work in a physically demanding job. Hypoglycemia can occur even if a person doesn’t have diabetes. Feeling weak, clammy, fatigued, angry, and hungry happens when blood sugar levels fall.
In fact, as hypoglycemia is so common and easy to diagnose, hypoglycemia should be the first possibility to to check for in anyone that is disoriented.
Written by Sarah Gehrke, MSN, RN and last updated Dec 14, 2017